- advertisement -

extreme sensitivity to insulin after site change?

Discussion in 'Parents of Children with Type 1' started by jlh0920, Jan 14, 2012.

  1. jlh0920

    jlh0920 Approved members

    Joined:
    Jan 11, 2011
    Messages:
    57
    We are having some crazy variability with our daughter's insulin requirements, and we are getting a little desperate for some help (and sleep!). She is 2 years old and pumping with the Medtronic Revel (about a year now). We have been rotating sites between belly and leg, and we are noticing huge decreases in her insulin needs when it is on the leg. Basals of .175 will need to go down to .1 or .075- so we have decided to stick with just the belly. I know the absorption on the leg is quite different. The other issue we seem to be running into is every time we change the site (any site), she is extremely sensitive to the insulin for about 8 hrs- then seems to normalize. Even though we give uncovered carbs, and back off on rates initially, it seems like we can't get through those first few hours after a site change without a low. Anyone else seeing this? Any advice? After about 8 hrs she seems to "normalize" but really will seem to need different amounts of insulin each time it's changed. It just seems like by the time we figure her out again, it is time to change the site and we have to go through this whole learning process again.
    We are wondering what we are doing wrong! Any and all advice is very much appreciated!
     
  2. Kelly.Marie

    Kelly.Marie Approved members

    Joined:
    Aug 6, 2008
    Messages:
    230
    Jack is 5y and has been pumping since he was 2y and he has always had insulin sensitivity post site change. I try to do site changes early in the evening/late afternoon because we have had some very long nights with lows after a change. We also always decrease his basal for three hours post change.
     
  3. Connor's Mom

    Connor's Mom Approved members

    Joined:
    Nov 10, 2011
    Messages:
    564
    We have the same problems with Connor and he is 10, we just started pumping in Sept. I have to use completely different basal settings for his arms and belly. Sometimes I can get away with the belly settings on the legs sometimes it's the arm settings. There is no rhyme or reason with the leg difference.

    We even see a big difference the day after we change the site. The day of the change the numbers are good, day 2 we are creeping up by mid-morning and by day 3 it's lime everything needs to be increased.

    The only thing the CDE thought could be affecting the first day was the new insulin in the cartridge. She feels that because it is fresh, not from a new bottle but new in the cartridge, that his body responds more quickly to it. I keep it in the fridge between changes because it seemed to be going bad no matter where in my house I kept it out. I let it come to room temp, fill the cartridge and put it right back.

    I think Kelly.Marie's idea of decreasing the basal for a few hour post change could be helpful for you. At our last appointment, our Endo suggested we just stick with whichever site is the most consistent and requires the fewest adjustments from day 1 to day 3.

    I thought I was the only one battling this crazy problem! I had a similar post a while back.
     
  4. britbabi84

    britbabi84 Approved members

    Joined:
    Oct 10, 2011
    Messages:
    130
    Why do you let it get to room temp before filling the cartridge? I was just curious because we dont do this, we just fill it with the insulin that comes out of the fridge, would this affect something?
    We had CRAZY numbers on thurs when we changed the site. I am hoping tomorrows change doesnt do a repeat. Right now he will only let me put the site on his butt. He will say he wants his belly, but then when I go to do it, he freaks out and sucks in his tummy which means its probaly going to be a bad site.
     
  5. Connor's Mom

    Connor's Mom Approved members

    Joined:
    Nov 10, 2011
    Messages:
    564
    When we went through pump class, we were taught that using cold insulin could cause increased air bubbles in the cartridge after filling it. They also said something about itvcausing air bubbles in the tubing and possibly increasing the potential for the insulin to crystalize in the tubing.

    I think during this part of training what went though my head was...just don't use cold insulin. You have enough other things to learn about the pump. Cold insulin = problems. So, I never questioned it and I let it come to room temp.

    Connor tightens his tummy when he asks for a tummy site. I have started pinching up the skin a little until I have the site against his skin. Then I count to 3 and on 2 I release the pinch and by 3 the site is in so, he doesn't have time to suck in by then. It doesn't always work but, it has helped.
     
  6. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    Because off bubbles.

    As insulin warms it expands, just like anything else.When insulin expands while in tubing it creates air bubbles. an air bubble that is 1inch in length in tubing means that that your child will be missing insulin.

    the pump does not know it just pushed a unit of "air" into your kiddo.

    WE have had many higher than normal numbers at time to then inspect tubing and find bubbles right at the site, to them assume that they missed the last bolus /correction.
     
  7. Caldercup

    Caldercup Approved members

    Joined:
    Oct 8, 2008
    Messages:
    1,008
    Occlusions are another reason an older site might be less-effective than a fresh site. As the immune system reacts to the foreign matter (the canula) under the skin, it can become harder for the insulin to get into the body and be absorbed.

    We always see higher numbers on the last day of a site. With a fresh site, he drops down to normal (and even goes low) -- so we always do site changes before dinner to avoid a night of fighting lows.
     
  8. Michelle'sMom

    Michelle'sMom Approved members

    Joined:
    Aug 21, 2009
    Messages:
    1,432
    We always had the opposite problem...higher numbers on site change days. We usually bolused 1 unit at every site change to help, although we still had highs.

    As for bubbles from cold insulin, we've never left the insulin vial out. Our CDE is T1 herself & she taught us to draw up the cold insulin, then allow the cartridge to sit for an hour or so before site change. We've never had an issue with bubbles in the cartridge or the tubing.
     
  9. Connor's Mom

    Connor's Mom Approved members

    Joined:
    Nov 10, 2011
    Messages:
    564
    I think I like the idea of drawing out the cold insulin and then letting the cartridge come to room temp. Thanks for the suggestion.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice